Alert archive / Iowa / Wind Chill Advisories in 2017

Wind Chill Advisory 1, NWS Quad Cities, IA

December 25, 2017Carroll County, Jo Daviess County, Stephenson County, Illinois; 7 counties in Iowa

NWS Quad Cities, IA issued this wind chill advisory at Dec 25, 2017, 3:19 AM CST for Carroll County, Jo Daviess County, Stephenson County, Illinois; 7 counties in Iowa. It took effect at Dec 25, 2017, 7:28 PM CST. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Dec 25, 2017, 3:19 AM CST (09:19 UTC)
In effect from
Dec 25, 2017, 7:28 PM CST
Expired
Dec 26, 2017, 10:00 AM CST
In force
15 hr
Issued by
NWS Quad Cities, IA

Counties Benton County, IA, Buchanan County, IA, Delaware County, IA, Dubuque County, IA, Jackson County, IA, Jones County, IA, Linn County, IA, Carroll County, IL, Jo Daviess County, IL, Stephenson County, IL

The radar

The Quad Cities radar (KDVN), 78 km from the middle of the area, began a volume at 09:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 9.3 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2017-12-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2017-12-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
916 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

974 
WWUS43 KDVN 250919
WSWDVN

URGENT - WINTER WEATHER MESSAGE
National Weather Service Quad Cities IA IL
319 AM CST Mon Dec 25 2017

...Bitterly Cold Christmas Night into Tuesday...

.Below zero temperatures and a northwest breeze will create wind 
chill values around 20 below zero north of the Highway 30 
corridor late tonight into Tuesday morning.

IAZ040>042-051>054-ILZ001-002-007-251730-
/O.NEW.KDVN.WC.Y.0001.171226T0800Z-171226T1600Z/
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Jo Daviess-
Stephenson-Carroll-
Including the cities of Independence, Manchester, Dubuque, 
Vinton, Cedar Rapids, Anamosa, Maquoketa, Galena, Freeport, 
and Mount Carroll
319 AM CST Mon Dec 25 2017

...WIND CHILL ADVISORY IN EFFECT FROM 2 AM TO 10 AM CST TUESDAY...

* WHAT...Very cold wind chills expected. The cold wind chills will
  cause frostbite in as little as 30 minutes to exposed skin.
  Expect wind chills around 20 below zero.

* WHERE...North of the Highway 30 corridor.

* WHEN...2 AM to 10 AM Tuesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$
RP Kinney/12
5 follow-up statements
745 
WWUS43 KDVN 251638
WSWDVN

URGENT - WINTER WEATHER MESSAGE
National Weather Service Quad Cities IA IL
1038 AM CST Mon Dec 25 2017

...Bitterly Cold Christmas Night into Tuesday...

.Below zero temperatures and a northwest breeze will create wind
chill values around 20 below zero north of the Highway
30 corridor late tonight into Tuesday morning.

IAZ040>042-051>054-ILZ001-002-007-260045-
/O.CON.KDVN.WC.Y.0001.171226T0800Z-171226T1600Z/
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Jo Daviess-
Stephenson-Carroll-
Including the cities of Independence, Manchester, Dubuque, 
Vinton, Cedar Rapids, Anamosa, Maquoketa, Galena, Freeport, 
and Mount Carroll
1038 AM CST Mon Dec 25 2017

...WIND CHILL ADVISORY REMAINS IN EFFECT FROM 2 AM TO 10 AM CST
TUESDAY...

* WHAT...Very cold wind chills expected. The cold wind chills 
  will cause frostbite in as little as 30 minutes to exposed 
  skin. Expect wind chills around 20 below zero.

* WHERE...North of the Highway 30 corridor.

* WHEN...2 AM to 10 AM Tuesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$
088 
WWUS43 KDVN 252031
WSWDVN

URGENT - WINTER WEATHER MESSAGE
National Weather Service Quad Cities IA IL
231 PM CST Mon Dec 25 2017

...Bitterly Cold Wind Chills Tonight into Tuesday...

.Below zero temperatures and a northwest wind will create wind 
chill values around 20 below to 25 below zero north of the Highway
30 corridor overnight into Tuesday morning.

IAZ040>042-051>054-ILZ001-002-007-260445-
/O.EXT.KDVN.WC.Y.0001.171226T0600Z-171226T1600Z/
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Jo Daviess-
Stephenson-Carroll-
Including the cities of Independence, Manchester, Dubuque, 
Vinton, Cedar Rapids, Anamosa, Maquoketa, Galena, Freeport, 
and Mount Carroll
231 PM CST Mon Dec 25 2017

...WIND CHILL ADVISORY NOW IN EFFECT FROM MIDNIGHT TONIGHT TO
10 AM CST TUESDAY...

* WHAT...Very cold wind chills expected. The cold wind chills 
  will cause frostbite in as little as 30 minutes to exposed 
  skin. Expect wind chills to range from 15 below zero to 25 
  below zero.

* WHERE...Portions of northwest Illinois, east central Iowa and 
  northeast Iowa.

* WHEN...Midnight to 10 AM Tuesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will combine
to create low wind chills. Frost bite and hypothermia can occur 
if precautions are not taken. Make sure you wear a hat and gloves.

$$
489 
WWUS43 KDVN 260128
WSWDVN

URGENT - WINTER WEATHER MESSAGE
National Weather Service Quad Cities IA IL
728 PM CST Mon Dec 25 2017

...Bitterly Cold Wind Chills Tonight into Tuesday...

.Below zero temperatures and a northwest wind will create wind
chill values around 20 below to 25 below zero north of the
Highway 30 corridor overnight into Tuesday morning.

IAZ040>042-051>054-ILZ001-002-007-260930-
/O.EXT.KDVN.WC.Y.0001.171226T0128Z-171226T1600Z/
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Jo Daviess-
Stephenson-Carroll-
Including the cities of Independence, Manchester, Dubuque, 
Vinton, Cedar Rapids, Anamosa, Maquoketa, Galena, Freeport, 
and Mount Carroll
728 PM CST Mon Dec 25 2017

...WIND CHILL ADVISORY NOW IN EFFECT UNTIL 10 AM CST TUESDAY...

* WHAT...Very cold wind chills expected. The cold wind chills 
  will cause frostbite in as little as 30 minutes to exposed 
  skin. Expect wind chills to range from 15 below zero to 25 
  below zero.

* WHERE...Portions of northwest Illinois, east central Iowa and 
  northeast Iowa.

* WHEN...This evening through 10 AM Tuesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$
160 
WWUS43 KDVN 260917
WSWDVN

URGENT - WINTER WEATHER MESSAGE
National Weather Service Quad Cities IA IL
317 AM CST Tue Dec 26 2017

...Bitterly Cold Wind Chills This Morning...

.Below zero temperatures and a northwest wind are creating wind 
chill values around 20 below to 25 below zero north of the Highway
30 this morning.

IAZ040>042-051>054-ILZ001-002-007-261600-
/O.CON.KDVN.WC.Y.0001.000000T0000Z-171226T1600Z/
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Jo Daviess-
Stephenson-Carroll-
Including the cities of Independence, Manchester, Dubuque, 
Vinton, Cedar Rapids, Anamosa, Maquoketa, Galena, Freeport, 
and Mount Carroll
317 AM CST Tue Dec 26 2017

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST THIS
MORNING...

* WHAT...Very cold wind chills continue. The cold wind chills will
  cause frostbite in as little as 30 minutes to exposed skin.
  Expect wind chills to range from 20 to 25 below zero.

* WHERE...North of Highway 30.

* WHEN...Now to 10 AM this morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$
RP Kinney
660 
WWUS43 KDVN 261612
WSWDVN

URGENT - WINTER WEATHER MESSAGE
National Weather Service Quad Cities IA IL
1012 AM CST Tue Dec 26 2017

...Wind chill advisory has expired...

IAZ040>042-051>054-ILZ001-002-007-261715-
/O.EXP.KDVN.WC.Y.0001.000000T0000Z-171226T1600Z/
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Jo Daviess-
Stephenson-Carroll-
Including the cities of Independence, Manchester, Dubuque, 
Vinton, Cedar Rapids, Anamosa, Maquoketa, Galena, Freeport, 
and Mount Carroll
1012 AM CST Tue Dec 26 2017

...WIND CHILL ADVISORY HAS EXPIRED...

Wind chills have risen above advisory criteria so the advisory has
expired.

$$

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this wind chill advisory went out at Dec 24, 11:05 PM CST, 4 hours 14 minutes earlier.

Area forecast discussion, Dec 24, 11:05 PM CST, 4 hours 14 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
1105 PM CST Sun Dec 24 2017

...AVIATION UPDATE...

.SYNOPSIS...
Issued at 320 PM CST Sun Dec 24 2017

Turns out it will be a white Christmas for many, as a storm
system brought widespread accumulating snowfall of generally 1 to
4 inches overnight and today. The heavier amounts were focused
across the southern cwa. Steadier mainly light snow has departed
with even some thinning and sunshine occurring. This has increased
low level instability with 0-3km lapse rates in excess of 7c/km
leading to scattered intense snow showers bringing quick
dendritic accumulating bursts and greatly reduced visibilities
along with gusty winds. Much of the activity has been focused near
the Mississippi River, and especially from Hwy 30 through I-80
moving east within much of previous winter weather advisory.
Therefore, have extended winter weather advisory for the area
around I-80 corridor along/e of Mississippi River until 00z to
handle these impactful snow showers on busy roadways for Christmas
Eve. Otherwise, much colder air to invade the region Christmas
Day and linger rest of the new week.

&&

.SHORT TERM...(This Evening through Monday)
ISSUED AT 320 PM CST Sun Dec 24 2017

Snow showers should quickly dissipate with sunset followed by some
decrease in cloud cover. However, a weak disturbance upstream
will spread some more cloudiness back into the region overnight,
with flurries and a chance of light snow mainly across the
northern counties. This variable cloudiness will make for a
challenge on low temperature forecast, but banking on at least
several hours of mainly clear or partly cloudy skies in
combination with the fresh light blanket of snow to go below cold
side of guidance. Overall, have lows around 5 to 12 above.
Arctic front will sweep across the region on Christmas Day.
This cold air will be accompanied by some bouts of clouds and
perhaps some flurries. Highs only recover mainly in the teens to
around 20 degrees but may fall by afternoon, with brisk NW winds
and strong CAA making it feel more like the single digits above
and below zero.

.LONG TERM...(Monday Night through Sunday)
ISSUED AT 320 PM CST Sun Dec 24 2017

Main concern is cold temperatures. Much colder and well below
normal temperatures expected throughout the extended as flow
regime aloft generally W/NW. Combination of very cold temperatures
falling into single digits above and below zero Christmas night
and again Tuesday night, coupled with enough wind will bring very
cold wind chills near advisory criteria especially north of I-80.
This flow pattern will also be conducive for shuttling several
low amplitude perturbations difficult to resolve at this range but
capable of bringing bouts of clouds and flurries. Most pronounced
shortwave and best chance for light snow right now appears to be
on Thursday/Friday timeframe.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday Night)
ISSUED AT 1103 PM CST Sun Dec 24 2017

Cold and brisk conditions will continue through Christmas night,
with occasional bouts of VFR higher level stratus and altocumulus
clouds passing by. Winds will be west to northwest tonight, and
switch to northwest early this morning, increasing to 15 to 25 kts
through sunset.  Visibility will be good in dry conditions.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...McClure
SHORT TERM...McClure
LONG TERM...McClure
AVIATION...Ervin
Hazardous weather outlook, Dec 24, 3:47 PM CST, 11 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
347 PM CST Sun Dec 24 2017

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-252200-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
347 PM CST Sun Dec 24 2017

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT

Scattered snow showers will bring brief periods of low
visibility, gusty winds and accumulations of less than an
inch to portions of east central and northeast Iowa, and
northwest Illinois until sunset.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Very cold air will move into the region Christmas day and remain
over the area through at least Wednesday. Wind chills may be as
low as 10 below to near 20 below zero by Tuesday morning north of
Interstate 80. South of Interstate 80 wind chills may range from 5
below to 10 below zero.

There will be occasional chances for at least light snow from
Wednesday night through Saturday. There will also be the potential
for more rounds of very cold air and dangerous wind chills by the
weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed tonight.

Nearby

Wind Chill Advisories in Iowa, 2017Wind Chill Advisories in Illinois, 2017Every wind chill advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.